Nebraska, 2015

Hail in Nebraska, May 28, 2015

May 28, 2015 · NWS CYS · 3 events in 2 counties and zones

Afternoon thunderstorms produced large hail over portions of Morrill and Cheyenne counties in the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced large hail over portions of Morrill and Cheyenne counties in the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 10:45 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, May 28, 10:45 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 AM MDT THU MAY 28 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 225 AM MDT THU MAY 28 2015

CURRENT IR SATELLITE LOOP SHOWS SKIES BECOMING PARTLY CLOUDY
ACROSS THE REGION EARLY THIS MORNING AS AN EARLIER BAND OF
SHOWERS AND TSTORMS WEAKENS OVER THE HIGH PLAINS AND PUSHES
EASTWARD ACROSS WESTERN NEBRASKA. IR SATELLITE SHOWS A MID LEVEL
CIRCULATION OVER IDAHO AND WESTERN MONTANA. THIS FEATURE WILL
SLOWLY MOVE EASTWARD INTO WYOMING TODAY...WITH THE TROUGH AXIS
OVERHEAD BY EARLY FRIDAY MORNING. THIS WILL RESULT IN A
CONTINUATION OF SHOWERS AND TSTORMS OVER WYOMING AND WESTERN
NEBRASKA TODAY THROUGH FRIDAY EVENING...ALONG WITH MOSTLY CLOUDY
SKIES.

FOR TODAY...MODELS INDICATE AN UPPER LEVEL JET MOVING EASTWARD
NEAR THE COLORADO BORDER. LOW LEVEL INSTABILITY AND UPPER LEVEL
DIFFLUENCE WILL BE THE PRIMARY FORCING MECHANISMS TODAY BEFORE THE
COOL FRONT...JUST ABOVE THE SURFACE...MOVES INTO THE FORECAST
AREA TONIGHT...LIKELY PROLONGING RAIN SHOWER AND TSTORM ACTIVITY.
INCREASED POP AROUND 60 TO 65 PERCENT OVER THE HIGH PLAINS TODAY
WITH BANDS OF SHOWERS AND TSTORMS DEVELOPING...PUSHING NORTHEAST
ACROSS THE HIGH PLAINS...WITH OTHER BANDS DEVELOPING FURTHER WEST
AND LIKELY TRAINING OVER THE SAME AREAS INTO THIS EVENING. A FEW
STRONGER TSTORMS ARE POSSIBLE OVER WESTERN NEBRASKA...WHICH MAY
CONTAIN HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.
ACTIVITY WILL PROBABLY LINGER THROUGH TONIGHT...ALTHOUGH IT
APPEARS THIS DEEPER CONVECTION WILL SHIFT FURTHER NORTHWARD NEAR
THE ACTUAL UPPER LEVEL TROUGH AXIS...DUE TO CONDITIONAL
INSTABILITY PRESENT ALOFT.

ALL MODELS SHOW THE TROUGH AXIS MOVING SOUTHEAST THROUGH THE AREA
ON FRIDAY...WITH THE BEST CHANCE OF MODERATE RAINFALL AMOUNTS
ACROSS THE EASTERN HIGH PLAINS. MOST AREAS WILL SEE AN ADDITIONAL
ONE QUARTER TO ONE HALF INCH OF RAIN...WITH SOME AREAS CLOSER TO
ONE INCH BY FRIDAY EVENING. WILL CONTINUE TO MONITOR RIVER LEVELS
AND FLASH FLOOD POTENTIAL EAST OF THE LARAMIE RANGE. VERY LITTLE
IF ANY IMPACTS ARE ANTICIPATED FURTHER WEST OVER ALBANY AND CARBON
COUNTIES. 700MB TEMPERATURES WILL LOWER TO AROUND 0C...SO HIGH
TEMPERATURES AT THE SURFACE WILL STRUGGLE TO BREAK 60 DEGREES AS
WINDS SHIFT INTO THE NORTHEAST.

MODEL SOUNDINGS THEN SHOW THE MID LEVELS BECOMING DRIER INTO
SATURDAY MORNING AS SOME SUBSIDENCE DEVELOPS BEHIND THE UPPER
LEVEL TROUGH. HOWEVER...CAN NOT RULE OUT A FEW ISOLATED TSTORMS
NEAR AND JUST EAST OF THE LARAMIE RANGE SATURDAY AFTERNOON DUE TO
LOW LEVEL CONVERGENCE...AVAILABLE MOISTURE...AND DAYTIME
INSTABILITY. INCREASED POP BETWEEN 15 TO 25 PERCENT FROM CHEYENNE
TO LARAMIE AND NEAR DOUGLAS WYOMING. REGARDLESS...IT WILL BE A
PLEASANT START TO THE WEEKEND WITH PARTLY TO MOSTLY SUNNY SKIES.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 225 AM MDT THU MAY 28 2015

MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE APPROACHING FROM THE
WEST SATURDAY NIGHT AND MOVING OVERHEAD FOR SUNDAY. THIS WILL BRING
DIMINISHED CHANCES FOR SHOWERS AND STORMS THRU THE WEEKEND. TEMPS
WILL WARM TO MORE ABOVE NORMAL READINGS FOR THIS TIME OF YEAR...AND
HOPEFULLY WE WILL SEE MANY AREAS FINALLY DRY OUT A BIT. FIRST
OFF...THE LEESIDE SFC TROUGH LOOKS TO DEEPEN SATURDAY EVENING IN
RESPONSE TO A VORT MAX RIDING ATOP THE RIDGE AND ACROSS MONTANA.
SOUTHERLY SFC FLOW WILL STRENGTHEN AS RESULT ACROSS THE PLAINS...SO
CANT RULE OUT A WEAK T-STORM OVER THE SOUTHERN LARAMIE RANGE IN
THIS UPSLOPE PATTERN...WITH PERHAPS A FEW LIGHT SHOWERS OVER THE
CHEYENNE RIDGE AS WELL. MODELS SHOW WEAK ENERGY CONTINUING TO RIDE
ATOP THE RIDGE AND OVER THE NORTHERN ROCKIES ON SUNDAY WHICH
SHOULD SPARK OFF A FEW AFTERNOON SHOWER AND T-STORMS. AT THIS
POINT...THE MAIN INSTABILITY AXIS WILL REMAIN EAST OF THE AREA SO
EXPECT ANY ACTIVITY THAT DEVELOPS TO REMAIN QUITE ISOLATED AND
WEAK. THE RIDGE WILL BEGIN TO SHIFT EAST ON MONDAY WITH
SOUTHWESTERLY FLOW ALOFT TAKING OVER THE WESTERN CONUS AS AN UPPER
LOW STALLS OVER THE PAC NW THROUGH TUESDAY. A FEW WEAK PIECES OF
ENERGY WILL MOVE UP FROM THE SOUTHWEST WITH THIS FLOW PATTERN IN
PLACE...LIKELY SKIRTING WESTERN PORTIONS OF THE CWA MONDAY AND
PERHAPS MORE DIRECTLY FOR TUESDAY. VERY WARM TEMPS AT H7 OF 12 TO
14C THROUGH THIS TIME WILL LIMIT CONVECTIVE ACTIVITY...HOWEVER
CANNOT RULE OUT MORE DIURNALLY AND OROGRAPHIC DRIVEN SHOWER AND
T-STORM ACTIVITY BOTH AFTERNOONS. AS THE UPPER TROUGH SHIFTS EAST
ON WEDNESDAY...COOLER TEMPS ALOFT ALONG WITH STRONGER UPPER
FORCING WILL SET THE STAGE FOR A BETTER CHANCE FOR CONVECTION IN
THE AFTERNOON AND EVENING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1138 AM MDT THU MAY 28 2015

SHOWERS AND TSTORMS WILL DEVELOP AND BECOME MORE NUMEROUS AS THE
AFTERNOON PROGRESSES. EXPECT PREVAILING VFR WITH BRIEF MVFR TO
IFR VISIBILITY AND VARIABLE/GUSTY WINDS IN VICINITY OF THE
HEAVIEST CONVECTION. SHOWERS AND TSTORMS WILL GRADUALLY DECREASE
IN COVERAGE AND INTENSITY THIS EVENING...WITH ISOLATED TO
SCATTERED SHOWERS LINGERING OVERNIGHT WITH CEILINGS LOWERING
TO MVFR...EXCEPT AT RAWLINS.

&&

.FIRE WEATHER...
ISSUED AT 225 AM MDT THU MAY 28 2015

NO FIRE WEATHER CONCERNS IN THE IMMEDIATE FUTURE DUE TO MONTHLY
RAINFALL TOTALS BETWEEN 2 TO 5 INCHES ABOVE AVERAGE. SHOWERS AND
THUNDERSTORMS WILL CONTINUE LATE THIS WEEK EACH DAY BEFORE A
SLIGHTLY DRIER AND MORE STABLE AIR MASS MOVES OVER THE AREA FOR
THIS WEEKEND. HOWEVER...SHOWERS AND THUNDERSTORMS WILL QUICKLY

&&

.HYDROLOGY...
ISSUED AT 225 AM MDT THU MAY 28 2015

MODERATE FLOODING CONTINUES ON THE LARAMIE RIVER AT FORT
LARAMIE...WITH THE RIVER NEAR BANKFULL IN LARAMIE WYOMING. RIVER
LEVELS WILL BE STEADY FURTHER UPSTREAM...BUT WILL BEGIN TO LOWER
FURTHER DOWNSTREAM NEAR FORT LARAMIE AS WATER RELEASED FROM NEARBY
RESERVOIRS EASE A BIT.

ALONG THE NORTH PLATTE RIVER...HENRY AND MITCHELL WILL REMAIN
ABOVE FLOOD STAGE TODAY...BUT SHOULD GRADUALLY LOWER BELOW FLOOD
STAGE INTO THIS WEEKEND. HOWEVER...ANOTHER ROUND OF SHOWERS AND
TSTORMS ARE EXPECTED TODAY AND FRIDAY. THESE SHOWERS WILL BE
PRETTY WIDESPREAD OVER THE HIGH PLAINS...SO WILL HAVE TO CONTINUE
TO MONITOR RAINFALL RATES OVER THE UPSTREAM BASINS INTO THIS
WEEKEND...SINCE THE POTENTIAL FOR ADDITIONAL RUNOFF IS PRETTY
HIGH. CAN NOT RULE OUT THE POSSIBILITY THAT RIVER LEVELS MAY
INCREASE THIS WEEKEND DUE TO THE MODERATE TO HEAVY RAINFALL TODAY
AND FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...RJM
AVIATION...MAJ
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 28, 9:43 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT THU MAY 28 2015

WYZ101>119-291000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1043 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
BEFORE ENDING THIS EVENING.  NO SEVERE STORMS ARE EXPECTED BUT A
FEW STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE FOR AFTERNOON AND EVENING SHOWERS AND A FEW
THUNDERSTORMS WILL OCCUR AGAIN ON FRIDAY. A WARMER AND SOMEWHAT
DRIER WEATHER PATTERN DEVELOPS OVER THE ROCKY MOUNTAIN REGION THIS
WEEKEND INTO EARLY NEXT WEEK WITH ONLY ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE MAINLY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-291000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1043 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL
CONTINUE THROUGH THE EVENING. A FEW STORMS COULD BECOME
STRONG...PRODUCING HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE FOR AFTERNOON AND EVENING SHOWERS AND A FEW
THUNDERSTORMS WILL OCCUR AGAIN ON FRIDAY. A WARMER AND SOMEWHAT
DRIER WEATHER PATTERN DEVELOPS OVER THE HIGH PLAINS REGION THIS
WEEKEND INTO EARLY NEXT WEEK WITH ONLY ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE MONDAY THROUGH WE3DNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 28, 12:51 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT THU MAY 28 2015

NEZ021-282030-
MORRILL NE-
151 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL COUNTY UNTIL
230 PM MDT...

AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REDINGTON...OR 26 MILES NORTHEAST OF KIMBALL...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...COURT HOUSE AND JAIL ROCKS...NORTHPORT...REDINGTON...THE
INTERSECTION OF HIGHWAY 385 AND 92 AND BRIDGEPORT STATE RECREATION
AREA.

LAT...LON 4144 10336 4161 10336 4176 10297 4144 10286
TIME...MOT...LOC 1951Z 255DEG 20KT 4151 10329

HAMMER

The radar

The Cheyenne radar (KCYS), 141 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morrill

When
May 28, 1:10 PM MST to 1:12 PM MST
Where
Morrill County, 12 mi SSW of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -103.189

Quarter inch hail was observed 12 miles south-southwest of Bridgeport.

Hail, Morrill

When
May 28, 1:58 PM MST to 2:00 PM MST
Where
Morrill County, 5.55 mi S of Broadwater
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.520, -102.860

Quarter to half dollar size hail was observed about five miles south of Broadwater.

Hail, Cheyenne

When
May 28, 2:02 PM MST to 2:05 PM MST
Where
Cheyenne County, 3.9 mi ESE of (Sny)sidney Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -102.920

Quarter size hail was observed about four miles east-southeast of the Sidney Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572046, 572049, 572053.